Hail, O'Brien
- When
- July 20, 9:14 AM CST
- Where
- O'Brien County, 5 mi SW of Paullina
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.933, -95.700
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 20, 9:00 AM CST, 14 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1000 AM CDT SUN JUL 20 2003 IN WARNING MODE FOR SEVERE STORMS OVER SW MN AND NW IOWA. THIS ACTIVITY COVERED WELL WITH WATCH AND IN ZFP/GRIDS. GOING FORECAST IN GOOD SHAPE WITH LITTLE CHANGE EXPECTED FOR NOW WITH FOCUS ON CONVECTIVE STORMS. .FSD...NONE GH
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 457 AM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL MOVE FROM NORTHERN SOUTH DAKOTA EARLY TODAY...THROUGH SOUTHERN MINNESOTA AND NORTHWEST IOWA LATE THIS AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE ASSOCIATED WITH THIS SYSTEM...ESPECIALLY FROM SOUTHWEST MINNESOTA TO NORTHWEST IOWA. THE BEST CHANCE OF SEVERE WILL BE IN SOUTHWEST MINNESOTA THIS MORNING...AND IN NORTHWEST IOWA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS MORNING FROM EAST CENTRAL SOUTH DAKOTA TO SOUTHWEST MINNESOTA...AND IN NORTHWEST IOWA AFTER 10 AM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
SDZ039-040-054>056-061-062-201300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 745 AM CDT SUN JUL 20 2003 ...SEVERE THUNDERSTORM WATCH EXPIRED FOR REMAINDER OF EASTERN SOUTH DAKOTA ALONG AND NORTH OF INTERSTATE 90... SEVERE THUNDERSTORM WATCH 768 HAS BEEN ALLOWED TO EXPIRE ACROSS THE REMAINDER OF EASTERN SOUTH DAKOTA...ALONG AND NORTH OF INTERSTATE 90. HOWEVER...SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MID MORNING EAST OF A LINE FROM BROOKINGS T0 MITCHELL. THESE STORM MAY PRODUCE PEA SIZE HAIL...BUT MORE LIKELY WILL BRING A CONSIDERABLE AMOUNT OF LIGHTNING...BRIEF HEAVY RAINS...AND WIND GUSTS TO 30 TO 35 MPH. CHAPMAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
932 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0913 AM RUSSELL MN .75 INCH HAIL
07/20/03 LYON REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
936 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0928 AM HOSPERS IA .75 INCH HAIL
07/20/03 SIOUX REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0924 AM SHELDON IA .75 INCH HAIL
07/20/03 OBRIEN REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
939 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 AM HOSPERS IA 50 MPH TSTM GUST
07/20/03 SIOUX REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 AM HOSPERS IA 1 INCH HAIL
07/20/03 SIOUXThe Sioux Falls radar (KFSD), 111 km away, was scanning. The volume nearest the first event began at 15:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330227.